Alert archive / South Dakota / Flash Flood Warnings in 2006

Flash Flood Warning 14, NWS Aberdeen, SD

August 20, 2006Potter County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 20, 2006, 7:36 PM CDT for Potter County, South Dakota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2006, 7:36 PM CDT (00:36 UTC)
Expired
Aug 20, 2006, 10:00 PM CDT
In force
2 hr
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Potter County, SD

The radar

The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:16 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 20, 3:16 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
316 PM CDT SUN AUG 20 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
PRE FRONTAL TROUGH AXIS STRETCHES FROM CENTRAL ND INTO WESTERN SD.
CU FIELD HAS DEVELOPED JUST AHEAD OF THE TROUGH ACROSS CENTRAL SD.
EXPECTING ISO THUNDERSTORMS TO DEVELOP WITHIN NEXT COUPLE HOURS AS
CAP CONTINUES TO WEAKEN...WITH POTENTIAL FOR A COUPLE TO BECOME
SEVERE. ML CAPE VALUES APPROACHING 2000-2500 J/KG THIS AFTERNOON AS
LAPSE RATES CONTINUE TO STEEPEN. PLUME OF LOWER 60S DEWPOINTS ALSO
PRESENT ALONG MISSOURI RIVER VALLEY. ELEVATED ACTIVITY /NON SEVERE/
CONTINUES JUST NORTH OF THE BORDER INTO ND. THIS ACTIVITY WILL
CONTINUE TO MOVE EAST ALONG SOUTHERN ND LATE THIS AFTERNOON AS A
SEPARATE WEAK WAVE MOVES THROUGH. A FEW SHOWERS COULD CLIP NORTHERN
PORTIONS OF THE FAR NORTHERN COUNTIES BUT LEFT POPS OUT FOR THIS
EVENING AS MOST ACTIVITY WILL REMAIN IN ND. AS TROUGH MOVES EAST
TONIGHT...ISO-SCT CONVECTION WILL BE POSSIBLE. MODELS HAVE BACKED
OFF ON STRENGTH OF LOW LEVEL JET ACROSS THE EAST TONIGHT. SFC COLD
FRONT MOVES THROUGH OVERNIGHT AND CONTINUES TO MOVE SOUTH TOWARDS
SOUTHERN SD ON MONDAY. MODELS IN A LITTLE BETTER AGREEMENT WITH
TIMING OF THE FRONT NOW. DID LEAVE SLIGHT CHANCE POPS IN FOR MONDAY
AS FRONT MOVES SOUTH. FEEL THE SOUTHERN COUNTIES WILL HAVE THE BEST
SHOT FOR ANYTHING. ANOTHER SYSTEM AFFECTS THE DAKOTAS BY MID WEEK
AND THE GFS LOOKS A BIT TOO STRONG WITH THE SFC LOW AS IT TRACKS
ACROSS SD. NEVERTHELESS...HAVE KEPT SLIGHT CHANCE POPS FOR THIS
TIME. ONLY SIGNIFICANT CHANGE TO TEMPS WAS TO RAISE MAX TS FOR
TUESDAY ACROSS THE EAST AS IT APPEARS AS IF A BIT MORE WARMING WILL
TAKE PLACE THAN PREVIOUSLY THOUGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY
THE EXTENDED PERIOD STARTS OFF WITH A COLD FRONT JUST EXITING THE
EASTERN CWA...THEN A STATIONARY FRONT WILL BECOME SITUATED FROM WEST
TO EAST ACROSS CENTRAL SOUTH DAKOTA THURSDAY EVENING...REMAINING
THERE THROUGH THE DAY FRIDAY BEFORE GETTING PUSHED SOUTH FRIDAY
NIGHT. AN UPPER LEVEL SHORTWAVE TROUGH WILL BE JUST EXITING THE
REGION THURSDAY...THEN ANOTHER APPROACHES AND SLIDES ACROSS THE
REGION LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT. WILL KEEP A SMALL
POP GOING WITH THE FRONTAL BOUNDARY IN THE AREA AND THE ASSOCIATED
UPPER SUPPORT. THE REGION BECOMES SITUATED UNDER HIGH PRESSURE OVER
THE WEEKEND WITH A LEE TROUGH DEVELOPING AND REMAINING WEST OF THE
CWA.

NO BIG CHANGES MADE TO TEMPERATURES. H85 TEMPS RIGHT AROUND +20 ON
THURSDAY...THEN COOLING INTO THE TEENS FRIDAY AND SATURDAY BEFORE
REBOUNDING SLIGHTLY ON SUNDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TT/AP
Hazardous weather outlook, Aug 20, 5:32 AM CDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT SUN AUG 20 2006

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-211045-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
532 AM CDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AS A WEAK
UPPER LEVEL DISTURBANCE PUSHES THROUGH THE AREA. AN ISOLATED
SEVERE STORM IS POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. AT
THIS TIME LARGE HAIL WOULD BE THE PRIMARY SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY INTO MONDAY
EVENING FOR PORTIONS OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA...AS A COLD FRONT DROP SOUTH THROUGH THE STATE. THE
CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES EACH DAY FOR THE
REMAINDER OF THE WEEK FOR MUCH OF NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>035-045-048-211045-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
532 AM CDT SUN AUG 20 2006 /432 AM MDT SUN AUG 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR AN ISOLATED THUNDERSTORM EARLY THIS MORNING
ACROSS NORTH CENTRAL SOUTH DAKOTA. OTHERWISE THERE IS A SLIGHTLY
BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS LATER IN THE AFTERNOON
INTO TONIGHT ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. AT
THIS TIME THERE IS A SMALL CHANCE FOR AN ISOLATED SEVERE
THUNDERSTORM...WITH LARGE HAIL BEING THE PRIMARY SEVERE THREAT.
GRASSLAND FIRE DANGER IS EXPECTED TO RISE INTO THE VERY HIGH
CATEGORY THIS AFTERNOON...AS TEMPERATURES RISE TO AROUND 90 AND
SOUTH WINDS PICK UP THIS AFTERNOON INTO THE 15 TO 25 MPH RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY
INTO MONDAY EVENING FOR PORTIONS OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA...AS A COLD FRONT DROPS SOUTH THROUGH THE STATE. ALSO
SCATTERED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE POSSIBLE
EACH DAY THROUGH FRIDAY FOR MUCH OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

In the hours before

Local storm report, Aug 20, 6:32 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
632 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             15 S PIERRE             44.16N 100.32W
08/20/2006  M1.75 INCH       LYMAN              SD   EMERGENCY MNGR

&&

JRS
Local storm report, Aug 20, 6:58 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             5 NW HECLA              45.93N 98.22W
08/20/2006  M1.50 INCH       BROWN              SD   TRAINED SPOTTER

&&

JRS
Local storm report, Aug 20, 7:16 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             20 NW GETTYSBURG        45.21N 100.24W
08/20/2006  M1.00 INCH       POTTER             SD   LAW ENFORCEMENT

0715 PM     HAIL             GETTYSBURG              45.01N 99.95W
08/20/2006  M0.75 INCH       POTTER             SD   LAW ENFORCEMENT

&&

JRS
Local storm report, Aug 20, 7:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
733 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     GETTYSBURG              45.01N 99.95W
08/20/2006  E60.00 MPH       POTTER             SD   LAW ENFORCEMENT

&&

DOERING
Local storm report, Aug 20, 7:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             GETTYSBURG              45.01N 99.95W
08/20/2006  E1.50 INCH       POTTER             SD   LAW ENFORCEMENT

&&

DOERING
Local storm report, Aug 20, 7:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
736 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             3 W HOSMER              45.58N 99.54W
08/20/2006  M0.75 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

JRS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:21 PM CDTSevere Thunderstorm WarningABREdmunds54 min
Aug 20, 7:31 PM CDTSevere Thunderstorm WarningABRBrown26 min
Aug 20, 7:32 PM CDTFlash Flood WarningABRPotter28 min
Aug 20, 7:40 PM CDTSevere Thunderstorm WarningABRHyde, Sully39 min
Aug 20, 7:59 PM CDTFlash Flood WarningABREdmunds3 hr
Aug 20, 10:40 PM CDTHigh Wind WarningABRGrant, Roberts2 hr

Nearby

Flash Flood Warnings in South Dakota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.